Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Side effect of protein powder on kidneys - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1764 Questions
Doctor :   Hi
Doctor :  
How can i help you?
User :   Hello
User :   I have a bunch of questions
Doctor :  
Please proceed.
User :   I'm planning on going to the gym and my friend recommended this 'protein powder', are these safe, or do they damage your kidneys?
Doctor :  
May i know your age and gender?
User :   I'm 23 and male
Doctor :  
Protein powder is safe and can be used it you do not have any kidney problems earlier
Doctor :  
They also should be restricted if you have symptoms of gout.
User :   ok
Doctor :  
If you do not have them then you can take protein powder
Doctor :  
Have you followed?
User :   my brother has chronic renal failure, should I worry?
Doctor :  
May i know his age?
User :   4 years older than me, he had it 4 years ago
Doctor :   renal failure is a chronic problem
Doctor :  
Meaning to say they most of the times need treatment through out their life.
User :   yes, he had a transplant
Doctor :  
It can be kept under with strict diet, regular medication.
Doctor :   May i know the reason why he had developed renal failure at this age?
User :   ah, that reminds me
User :   he has gained a -LOT- of weight after his operation, will that cause problems? (other than the regular obesity-related ones)
User :   yeah, something around the lines of glomerulonephritis (don't remember it exactly)
Doctor :  
Is he on any medications?
User :   yeah
Doctor :  
Is he on steroids?
User :   that I don't know exactly, but he takes sirolimus
Doctor :  
The weight gain could be related to the renal problem he has.
User :   among other medications
User :   oh ok
Doctor :   Usually steroid are given in a patient with glomerulitis.
Doctor :  
This may also increase the chances of obesity if he is on them
Doctor :  
So get to know if he is on those.
User :   ok
Doctor :  
You can consult his doctor or you can let us know.
User :   sure
Doctor :  
Obesity due to any cause can cause complications
Doctor :   Over long time
User :   yeah. so, is it possible for him to lose weight and have a 'normal' appearance through diet and exercise?
Doctor :  
Yes he can
Doctor :  
But because of his other problems any measures taken has to be consulted by his treating doctor
Doctor :  
To avoid unnecessary complications
Doctor :   Have you followed?
User :   yeah
Doctor :  
Do you have further queries?
User :   ok, another problem is, I shiver too much
Doctor :  
Ok
User :   esp during exertion (ie lifting heavy objects)
Doctor :  
Ok
User :   and during certain social activites like giving a speech
Doctor :  
Ok
User :   now I don't consider this a problem, but when I'm driving, my entire leg starts shivering, and this is bad
Doctor :  
Shivering is a response of the body
User :   also, some of friends occasionally ask me why my hands are shivering?
Doctor :  
it happens when body is exposed to certain conditions
User :   ok
Doctor :  
Like cold, when you are tensed
Doctor :   They can also happen due to some endocrine abnormalities.
User :   o_O is there anything I should go and test for?
Doctor :   You need to get tested if these symptoms are on every day basis.
Doctor :  
If it happens once in a while like you just mentioned then you can wait.
Doctor :  
apart from these they can also happen due to a nervous problem\
Doctor :   which happens if you drink or smoke
User :   another area where it causes problems is when I'm doing things like applying eye drops (I have to apply them to my grandmother 4 times a day). I know I don't have to be tensed, but my hand still shivers
Doctor :  
So if you consume alcohol or smoke then it would be better if you can reduce these habits
User :   but I don't do both of those
User :   also when working with electronics
Doctor :  
Good
User :   also my fingers were trembling at the start of this conversation to be honest
Doctor :  
You can get these tests done if shivering is very severe and is affecting your activities
Doctor :   Or if they happen on regular basis.\
Doctor :   If it is not severe
Doctor :  
then you can try controlling this by improving your diet.
Doctor :  
You have to include lot of vegetables and fruits in your diet
User :   oh
Doctor :   You can also take a multivitamins one tablet a day for 1 to 3 months
Doctor :  
Vitamin deficiency can also cause these symptoms
Doctor :  
hence vitamin rich food is needed
Doctor :  
Have you followed?
User :   Oh
Doctor :   Do you have any further queries?
User :   that reminds me, I sometimes get this 'tearing'/'cracking' (don't know the exact word) at the sides of my mouth, which goes away when I start eating a multivitamin (supradyn). Could it be because of a deficiency? If so, which one?
Doctor :   Yes

Doctor :  
they may be symptoms vitamin deficiency
Doctor :  
They happen due to vitamin b and c deficiency
Doctor :  
Specifically
Doctor :  
Have you followed?
User :   oh ok thank you, I'll find foods rich in those then
Doctor :   Fruits and vegetables are the general foods rich in vitamins

User :   yeah, I eat mostly chicken
Doctor :  
so if you can add those in the diet it would be helpful
Doctor :  
Do you have any other query?
Doctor :  
Are you there?
User :   yes
Doctor :  
Do you have any other query?\
User :   so, this shivering problem, if I start taking a multivitamin, and it doesn't go away, should I see a doctor about it? or am I being the kind of person who wastes time talking in a clinic?
Doctor :  
As i had mentioned earlier
Doctor :  
shivering can also happen because of endocrine dysfunction( hyperthroidism)
Doctor :  
they also can happen due to familial causes
User :   thyroid problems run in my family
Doctor :  
Hence if these shivering does not go away and if it is severe
Doctor :  
it would be beneficial if you can get these checked too
Doctor :  
Have you followed?
User :   ok, can you give me some specific tests so I can go to a lab and later show them to a doctor I know if there's a problem?
Doctor :  
You can ask for a blood TSH levels checked\
Doctor :  
Based on this reports if any other test the need for other test may be decided.
Doctor :  
Have you followed?
User :   yes
Doctor :  
Do you have any query?
User :   nope, that's all, thank you very much
Doctor :   Please fill the feed back form too.
Doctor :  
I shall suggest you other tips before we close this discussion
User :   sure
Doctor :  
The shivering whiich you had mentioned seem to me is probably because of vitamin deficiency and stress and not due to throid problems
Doctor :  
so relaw
Doctor :   Take vitamin rich foods as i had mentioned
Doctor :  
That is vegetables and fruits
User :   ok
Doctor :  
You can check TSH test only to rule the possibility of throid dysfunction since you said throid problem runs in your family
User :   ok
Doctor :   The most important thing would be to avoid tensions and stresses
Doctor :  
That is
Doctor :  
do you have any doubts or queries.
User :   nope, thats all, I'll try to relax now
Doctor :  
Thanks for consulting HealthcareMagic. Bye for now. Please refer your friends to our service.
User :   thank YOU
User :   bye
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor